Secondary Logo

Journal Logo

Medication Errors

Cohen, Michael R. ScD, MS, RPh

doi: 10.1097/01.NURSE.0000604692.41416.9f
Department: MEDICATION ERRORS
Free

Dangerous mixup of I.V. insulin and tranexamic acid...riffing on rifAMPin

PRESIDENT OF THE INSTITUTE FOR SAFE MEDICATION PRACTICES

The reports described in Medication Errors were received through the ISMP Medication Errors Reporting Program. Report errors, close calls, or hazardous conditions to the Institute for Safe Medication Practices (ISMP) at www.ismp.org, 1-800-FAIL Safe, or ismpinfo@ismp.org. Michael R. Cohen is a member of the Nursing2019 editorial board.

Back to Top | Article Outline

I.V. INSULIN

Confusion with tranexamic acid

Figure

Figure

A hospital reported two serious medication errors due to look-alike 100 mL bags of insulin and tranexamic acid, an antifibrinolytic, that had been compounded in the pharmacy and stored in a refrigerator. The first error occurred when a pharmacy technician retrieved a 100 units/100 mL bag of insulin from the pharmacy refrigerator instead of the tranexamic acid that was also stored there. The bag of insulin was delivered to the OR, where bar code scanning is not utilized. A 1 g dose of I.V. tranexamic acid was to be given over 15 minutes, but the insulin was administered in error. Staff in the postanesthesia care unit recognized the error, discontinued the insulin, administered dextrose I.V., and monitored the patient's blood glucose level. Fortunately, the patient suffered no permanent harm.

A similar error happened when an anesthesiologist hung an insulin bag instead of tranexamic acid. Both had been stored in the OR automated dispensing cabinet. The error was caught only after the entire insulin bag had been infused. Again, the patient was treated and monitored once the error was noticed and experienced no significant harm.

Two factors stand out as contributing to these incidents. Both medications were in 100 mL bags, and both had similar-looking white labels with small text that was difficult to read. The information that stands out on the pharmacy label was the route of administration and the name of the pharmacy. The pharmacy label had no bar code; however, had the bags been scanned at the time of dispensing, at least one of these errors would have been prevented.

In addition, the bags were not scanned in the OR because, like most hospitals, this facility has yet to deploy a bar code scanning system in the OR. This safety measure is critical for preventing these types of errors in the OR setting.

As shown above, the hospital is now applying auxiliary labels to the bags that may help clinicians identify their contents.

Back to Top | Article Outline

SIMILAR-SOUNDING NAMES

Riffing on rifAMPin

An ED physician consulted an infectious disease (ID) physician about a patient with hepatic encephalopathy. The ED physician then prescribed 550 mg I.V. of rifAMPin (a semisynthetic antibiotic derivative of rifamycin B), which was the drug and dose he thought he heard the ID physician prescribe. A vial of rifAMPin contains 600 mg, and a typical adult dose is 600 mg. Due to the unusual 550 mg dose, a pharmacist called the ED physician, who insisted this was the ID physician's recommendation. Not wanting to delay therapy, the pharmacist verified the order for rifAMPin without inquiring about its intended use. The following day, the pharmacist again questioned the order and learned that the patient had hepatic encephalopathy and that the ID physician had recommended oral rifAXIMin (a rifamycin antibacterial), which is available in a 550 mg tablet. The patient was switched to rifAXIMin, and lactulose was also added to the regimen to treat hepatic encephalopathy.

Most often, rifAMPin is given orally but it can also be administered I.V. RifAXIMin is available only as an oral drug. It is poorly absorbed through the gut, leading to high concentrations in the gastrointestinal tract. As a 2-week treatment, it is used to treat irritable bowel syndrome with diarrhea. However, riFAXIMin is also used to treat hepatic encephalopathy because it reduces ammonia production by eliminating ammonia-producing colonic bacteria. In contrast, riFAMPin is not indicated for hepatic encephalopathy.

Due to name similarities, drugs in the rifamycin class are easily confused. These include rifAMPin, rifAXIMin, rifabutin, and rifapentine. Clinicians may also confuse the brand names Rifater (rifAMPin/isoniazid/pyrazinamide, tablets), Rifadin (rifAMPin, capsules and injectable), and Rifamate (rifAMPin and isoniazid, capsules). Prescribers, pharmacists, and nurses must familiarize themselves with various dosing parameters and indications for all rifamycins and persist in clarifying prescriptions that do not seem to match the usual indications or doses.

Copyright © 2019 Wolters Kluwer Health, Inc. All rights reserved.